Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 33, NWS Bismarck, ND

October 11, 20209 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 11, 2020, 9:05 AM MDT for 9 counties in North Dakota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2020, 9:05 AM MDT (15:05 UTC)
Expired
Oct 11, 2020, 6:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 528 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
528 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS73 KBIS 111505
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1005 AM CDT Sun Oct 11 2020

NDZ017-018-031>033-040-041-043-044-112315-
/O.NEW.KBIS.WI.Y.0033.201011T1505Z-201012T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
1005 AM CDT Sun Oct 11 2020 /905 AM MDT Sun Oct 11 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WHAT...West winds 30 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
117 
WWUS73 KBIS 111946
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
246 PM CDT Sun Oct 11 2020

NDZ017-018-031>033-040-041-043-044-120000-
/O.CON.KBIS.WI.Y.0033.000000T0000Z-201012T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
246 PM CDT Sun Oct 11 2020 /146 PM MDT Sun Oct 11 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WHAT...West winds 30 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
545 
WWUS73 KBIS 112344
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
644 PM CDT Sun Oct 11 2020

NDZ017-018-031>033-040-041-043-044-120045-
/O.EXP.KBIS.WI.Y.0033.000000T0000Z-201012T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
644 PM CDT Sun Oct 11 2020 /544 PM MDT Sun Oct 11 2020/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

Winds will continue to decrease through the evening, although it will
stay breezy overnight. The wind advisory will be allowed to
expire.

$$

MJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 11, 8:09 AM MDT, 56 minutes earlier.

Area forecast discussion, Oct 11, 8:09 AM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
909 AM CDT Sun Oct 11 2020

.UPDATE...
Issued at 857 AM CDT Sun Oct 11 2020

No significant changes for the morning update. Cold front is
situated from just east of Minot to just west of Bismarck as of 9
AM this morning. Winds were beginning to pick up in the far west,
and remain gusty in the James river Valley. Current forecast has a
good handle on this. Latest CAM guidance shows no significant
changes for winds this afternoon, and still indicate the potential
for some mid level clouds in the wet late this afternoon, limiting
fire weather potential. Therefore nothing at this time to push us
to issue and wind or fire weather highlights. Made some minor
tweaks to sky cover. Otherwise no changes.

UPDATE Issued at 650 AM CDT Sun Oct 11 2020

Overall, the forecast is working out okay. Radar continues to
suggest isolated to scattered light showers or sprinkles across
much of the area. Surface dewpoint depressions remain large, but
ceilings appear low enough for some raindrops to reach the
surface. Will maintain a slight chance of rain through the
morning, but most areas will remain dry.

The cold front has entered western North Dakota. Winds along the
front have behaved as expected thus far, but have been a bit
stronger downstream in the warm sector. The highest reported
sustained winds continue to hover around 25-30 mph, with gusts
near 40 mph. These southerly winds are now located from the Devils
Lake Basin into the James River Valley.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Sun Oct 11 2020

A deep upper trough axis with slight negative tilt is draped across
the Northern Rockies early this morning. Surface low pressure is
analyzed over west central Saskatchewan, with an attendant cold
front extending south along the North Dakota/Montana border. A 50-60
kt low level jet ahead of the front has cause sustained surface
winds as high as 30 mph across central North Dakota, with gusts
around 40 mph, and has kept temperatures in the mid 50s to mid 60s.
Mid level shortwave energy preceding the main upper trough combined
with low level warm air advection has led to the development of some
light showers or sprinkles across southern North Dakota early this
morning, though what is reaching the ground may be less than what
radar suggests.

The cold front will move from west to east across the state this
morning. Winds will become west-northwest behind the front around 25
mph, gusting near 40 mph. There is potential for higher winds in
southwest North Dakota late this morning and afternoon due to its
proximity to stronger pressure rises and cold air advection behind
the frontal passage. This area may need to be monitored for a Wind
Advisory with future forecast updates, but confidence in the spatial
extent and duration of higher winds is not high enough to issue one
at this time. Near critical fire weather conditions are also
expected in southwest North Dakota today. There is a possibility
that Red Flag Warning criteria could be met, but the strongest winds
and lowest humidity may not overlap temporally, and there are
concerns about cloud cover, which may not dissipate until late
afternoon. Therefore, a Red Flag Warning will not be issued at this
time.

Chances for light rain showers will expand across western and
central North Dakota this morning as the deep upper trough axis
approaches the area. It still appears that maximum potential
rainfall will only be a few hundredths of an inch, with limited
atmospheric moisture available and instability shunted off to the
east. The chance of light rain will end from west to east this
afternoon and evening as the trough axis moves overhead and a much
drier surface air mass intrudes the region. Westerly winds will
remain around 10 mph tonight, but a break in the clouds will allow
temperatures to fall into the 30s for most areas.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM CDT Sun Oct 11 2020

A cooling trend, daily breezy conditions, and a few chances for
light precipitation are the highlights of the long term period.

A closed upper low is forecast to occlude over northern Manitoba
Monday into Tuesday, keeping a strong west to northwest flow aloft
over the Northern Plains. An upper jet streak is forecast to
strengthen from the Northern Rockies to the Black Hills on Monday,
placing western North Dakota in the left exit region. This, along
with the presence of cyclonic shear vorticity, may provide enough
lift for some light rain to develop across the area, but the
probability of any one location receiving any rain appears rather
low. Temperatures are expected to remain closer to normal Monday and
Tuesday, with highs generally in the mid 50s to lower 60s.

A much stronger upper jet streak is forecast to intensify from the
Northern Rockies to the western Dakotas Tuesday night, inducing deep
layer cyclogenesis over southern Alberta/Saskatchewan. This system
is forecast to track southeast into North Dakota early Wednesday,
providing a decent chance of precipitation to parts of the area.
Most GEFS/ECMWF ensemble members present this wave in some fashion,
but there is still notable spread on its placement and timing. It
appears that the northern half of the state has slightly better odds
of measurable QPF at this time. It is not completely out of the
question that some snow could mix in if precipitation were to fall
along the Canadian border late Tuesday night into early Wednesday
morning, but the expectation is that this will be a light rain
event. It will still be colder on Wednesday though, with highs only
in the mid 40s to lower 50s.

Thursday and Friday look dry but cool as a trough digs over the
Great Lakes, keeping the Northern Plains under northwest flow aloft.
Significant spread in guidance begins to emerge heading into the
weekend, with two distinctly different plausible scenarios. The 00Z
deterministic ECMWF and its ensemble mean suggest a deepening trough
moving from western Canada into the Northern Plains through next
weekend. Meanwhile, the deterministic GFS shows strengthening of a
Rockies upper ridge, with rising heights over the Plains. Previous
runs of the GEFS showed a majority of members favoring a solution
more in line with ECMWF, but several members of the 00Z GEFS are
showing signs of following the warmer solution. It should be noted
that the colder solution could bring a chance of snow to the region
next weekend. The 00Z ECMWF ensemble shows around a 20 percent
chance of one inch of snow across North Dakota, which is actually
about half of what it was in the previous run. Needless to say,
there is a great amount of uncertainty on what lies ahead beyond the
middle of this coming week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 857 AM CDT Sun Oct 11 2020

As of this writing a cold front was crossing through western North
Dakota, heading east. LLWS will occur at some TAF sites ahead of the
front, especially until 11/16z. Ahead of the front southeast winds
will gust as high as 35 knots, with a switch to the west/northwest
gusting as high as 30 knots behind it. There will be a few showers
as a mid level trough enhances upward motion. Thunderstorms are
possible this afternoon east of KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...TWH
Hazardous weather outlook, Oct 11, 8:11 AM MDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
911 AM CDT Sun Oct 11 2020

NDZ031>033-040-041-043-044-121415-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
811 AM MDT Sun Oct 11 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected from late this
morning through this afternoon. In part this is due to gusty
winds that will come close to wind advisory criteria, in addition
to low relative humidity and drying fuels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-121415-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
911 AM CDT Sun Oct 11 2020 /811 AM MDT Sun Oct 11 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 11, 8:47 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     NON-TSTM WND GST 1 SE MEDINA             46.88N 99.28W
10/11/2020  M60 MPH          STUTSMAN           ND   MESONET

            NDDOT STATION I-94 MEDINA.

&&

AE

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.